- Autores: Borges-Costa J, Filipe P, Gonçalves L, Marques Gomes M, Silva R, Soares de Almeida L
- Ano de Publicação: 2011
- Journal: American Journal of Clinical Dermatology
- Link: http://www.ncbi.nlm.nih.gov/pubmed/?term=Clinical+and+laboratory+features+in+acute+generalized+pustular+psoriasis%3A+a+retrospective+study+of+34+patients
Acute generalized pustular psoriasis (AGPP) is a rare variant of psoriasis that can be lethal without proper treatment. It can be caused by the withdrawal of corticosteroids and, among its extra-cutaneous manifestations, liver abnormalities are frequently under-reported or attributed to drugs.
The aim of this study was to assess the clinical and laboratory data, treatment options, and disease outcome in patients with AGPP and to search for significant differences between subgroups of these patients.
This was a retrospective analysis of the clinical files from inpatients with AGPP observed in our department between 1973 and 2008. Statistical tests were performed at a significance level of 5%.
This was an inpatient, single-center study.
MAIN OUTCOME MEASURES:
Outcome measures were a previous history of psoriasis, corticosteroid use before admittance, mortality rate, white blood cell count, absolute neutrophil count, and abnormalities in liver enzymes.
A total of 34 patients fulfilled the inclusion criteria, of whom 61% were men and 65% had a previous history of psoriasis vulgaris. Topical corticosteroids were applied by 50% of patients before admittance. Skin lesions remitted with methotrexate, etretinate, or acitretin treatment in all but two patients who died of sepsis. Abnormalities in liver enzymes were present in 47% of patients. Patients without a previous history of psoriasis had a significantly younger age at the first episode of AGPP. In the comparison between the groups of patients with and without liver abnormalities, a male preponderance and higher leukocyte counts were found in the former, with a positive correlation between the absolute neutrophil count and total bilirubin also being observed. Previous use of retinoids or methotrexate was not associated with these hepatic alterations.
Limitations of the data were that this was a single-center, retrospective study with a small sample size.
Withdrawal of systemic or topical corticosteroids can precipitate or worsen AGPP and these agents should not be used in these patients. Liver abnormalities can be considered an extra-cutaneous manifestation of AGPP. As in other series, no association between the use of drugs and changes in liver tests was found and therefore the deleterious withdrawal of efficient drugs, namely acitretin and methotrexate, should be avoided.